[Skip to Content]
[Skip to Content Landing]
Article
October 1984

On the Toxicity of Valproic Acid

Am J Dis Child. 1984;138(10):901-903. doi:10.1001/archpedi.1984.02140480003001
Abstract

The article by Wyllie et al1 in this issue of the AJDC illustrates the therapeutic dichotomy presented by valproic acid or its sodium salt. Valproic acid, as a single agent or in combination with other anticonvulsant drugs, has proved to be uniquely effective in the treatment of a number of patients with otherwise refractory seizures. Conversely, valproic acid has been responsible for grave disease or death in some patients when used by itself or with other anticonvulsant drugs. Most fatalities have been associated with hepatic failure,2 some with pancreatitis,1 and in some the cause of death was indeterminate because of inadequate premortem or postmortem data.

The case reports presented by Wyllie et al1 illustrate the rapidity with which pancreatitis can develop, its serious nature, the difficulty of diagnosis, and the exacting demands of its treatment. The authors are to be commended for

First Page Preview View Large
First page PDF preview
First page PDF preview
×